Recovery Begins Here
Call 24/7 (844) 318-7500
We’re open every day 24/7
Get help now
Free & confidential
(844) 318-7500

Mysoline Withdrawal

Mysoline is a barbiturate drug that is used to treat epilepsy and convulsions. It was once used more commonly as a sedative-hypnotic, to treat sleep disorders and anxiety. However, barbiturates were replaced by benzodiazepines in the 1960s because their side effects are better tolerated. Mysoline can cause chemical dependency after prolonged use or abuse. Recreational use of the drug can lead to alcohol-like intoxication, but it also increases your risk of experiencing a fatal overdose or a substance use disorder. Quitting Mysoline, after developing a chemical dependence, can cause potentially life-threatening withdrawal symptoms. 

What Are Mysoline Withdrawal Symptoms?

Withdrawal symptoms can vary depending on the severity of your chemical dependency. If you’ve used the drug for a long time, you might experience more intense withdrawal symptoms when you quit. You’ll also experience more severe withdrawal symptoms if you quit cold turkey rather than tapering slowly. Mysoline is a depressant, which works by suppressing nervous system excitability in the brain. When your brain gets used to the drug, and then you suddenly quit taking it, your brain chemistry will become unbalanced, causing over-excitement in your nervous system. 

Symptoms can include:

  • Anxiety
  • Mood swings
  • Panic
  • Confusion
  • Dizziness
  • Restlessness
  • Insomnia
  • Seizures
  • Heart palpitations
  • Heart arrhythmia

What Are the Stages of Mysoline Withdrawal Timeline?

  • Three days. Mysoline has a longer half-life than other depressants, which means it lasts longer in your body. It takes just five to 18 hours for primidone to be reduced to its half-life, but the drug converts to phenobarbital, another barbiturate that has a half-life of between 75 and 120 hours. Early symptoms may include insomnia, anxiety, and restlessness.
  • Six days. Your symptoms will reach their highest intensity within six days. Peak symptoms may include tremors, nausea, headaches, and dizziness. In severe cases, seizures and heart rate irregularities might occur. It’s important to seek medical attention when or before severe symptoms begin. After symptoms reach their peak, they’ll start to go away. 
  • Ten days. Most of your symptoms will be gone after a week, especially uncomfortable physical symptoms. Some issues may continue to trouble you, like insomnia, anxiety, and drug cravings. If you feel strong compulsions to use the drug again, you may need to address cravings in addiction treatment to avoid a relapse.

Do I Need Detox?

Detox is a high level of care in addiction treatment. It’s used to treat people that are likely to experience severe withdrawal symptoms or other medical complications. Not everyone who becomes dependent on a drug will need medical detox, but people that are dependent on depressants are often advised to enter detox. Since depressants like Mysoline can cause deadly withdrawal symptoms abruptly, the safest way to get through withdrawal is with medical help. 

Symptoms like seizures and issues like delirium tremens can be avoided or safely treated under medical care. Because of a process called kindling, severe withdrawal is even more dangerous if you’ve experienced depressant withdrawal before. If you’ve had to withdrawal from alcohol or other depressant medications, kindling can cause long-lasting changes in the brain that make each subsequent withdrawal more dangerous.

Sources

Barbiturate Abuse. (n.d.). Retrieved from https://www.webmd.com/mental-health/addiction/barbiturate-abuse#1

Epilepsy. (n.d.). Retrieved from https://www.who.int/news-room/fact-sheets/detail/epilepsy

National Institute on Drug Abuse. (2016, February). 8: Medical detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification

Withdrawal Management. (1970, January 01). Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK310652/

Fisher, J. P., Young, C. N., & Fadel, P. J. (2009, June 15). Central sympathetic overactivity: Maladies and mechanisms. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2679852/

Call 24/7.
It's free & confidential.

(844) 318-7500

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.